Hail, Garfield
- When
- May 19, 8:54 AM CST
- Where
- Garfield County, Enid
- Measured
- 0.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 36.400, -97.880
A line of storms fired along and just ahead of a cold front on the afternoon of the 19th and continued eastward across the state overnight into the 20th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
A line of storms fired along and just ahead of a cold front on the afternoon of the 19th and continued eastward across the state overnight into the 20th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at May 19, 5:45 AM CST, 3 hours 9 minutes earlier.
Area Forecast Discussion...UPDATED
National Weather Service Norman OK
645 AM CDT Fri May 19 2017
.AVIATION...
19/12Z TAFs. Widespread MVFR conditions expected most of forecast
period with IFR across west/northwest Oklahoma terminals through
this morning. Scattered TSRA will affect KLAW and KSPS this
morning with more widespread activity near frontal boundary this
afternoon and evening across all but far northwest Oklahoma.
&&
.PREV DISCUSSION... /issued 357 AM CDT Fri May 19 2017/
DISCUSSION...
Band of strong/severe storms just west and north of OKC, in
response to enhanced waa on nose of llj, continues to shift north
and east early this morning and is expected to weaken with time.
Another area of organized convection west of Abilene, TX forecast
to weaken through the morning but may work its way northward into
our Texas counties. This area of convection will make an already
moderate to low confidence forecast even more complicated.
Although there are model differences on timing and placement of
convection today, a common signal is for thunderstorm activity
to consolidate along a slow moving cold front this afternoon
through the evening hours. This line of storms will pose a
damaging wind and large hail threat. Higher end severe will be
possible with an discrete storms head of frontal boundary across
western north Texas and southwest-southcentral Oklahoma, primarily
very large hail. The ability to realize prefrontal convection
will be heavily dependent on evolution of West Texas storms
mentioned above. Latest swody1 also discusses these
uncertainties.
In addition to the severe potential through tonight, there is
still a concern for flash flooding to go along with mainstem river
flooding. We have trimmed off the western sections of the flood
watch where brevity of any heavy rain should preclude organized
areas of flooding.
Cooler and drier for much of the weekend before western periphery
of large upper trough swings through Monday and Tuesday. This will
be our next opportunity for organized thunderstorm activity.
Overall, rest of next week looks to be below average on
temperatures.
&&
.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK 77 53 70 50 / 70 90 10 0
Hobart OK 77 50 72 49 / 90 70 0 0
Wichita Falls TX 82 56 75 52 / 70 80 20 0
Gage OK 65 45 68 46 / 50 30 0 0
Ponca City OK 76 51 67 47 / 80 80 10 0
Durant OK 83 64 76 55 / 30 80 40 10
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Flood Watch through Saturday morning for OKZ006>008-011>013-
017>020-023>032-037>048-050>052.
TX...Flood Watch through Saturday morning for TXZ085-086-088>090.
&&
26/11Hazardous Weather Outlook...UPDATED National Weather Service Norman OK 827 AM CDT Fri May 19 2017 OKZ004>048-050>052-TXZ083>090-201330- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 827 AM CDT Fri May 19 2017 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Today and Tonight... .THUNDERSTORMS... There is an enhanced risk of severe thunderstorms today and tonight across portions of north Texas and southern Oklahoma. There is a slight risk of severe thunderstorms across much of the remainder of Oklahoma, except for northwest Oklahoma. LOCATION... The enhanced risk is south and east of a line from Knox City and Archer City to Burkburnett Texas to Walters and Chickasha to Holdenville Oklahoma. Surrounding the enhanced risk, there is also a slight risk across much of Oklahoma southeast of a line from Alva to Cheyenne to Erick Oklahoma, and also includes the remainder of western north Texas. TIMING... 11 AM to Midnight. IMPACTS... Hail up to the size of tennis balls, winds to 80 mph will be possible with the strongest storms, with the highest chances in the enhanced risk area. There is a low chance of tornadoes. Heavy rainfall will be possible over much of the risk areas. DISCUSSION... An area of showers and thunderstorms will move across portions of central and southern Oklahoma, and western north Texas this morning. Wind gusts up to 60 mph and hail up to the size of half dollars will be possible with the strongest storms this morning. A cold front over northwestern Oklahoma this morning will move slowly southeast today. Additional thunderstorms are expected to develop along the front early this afternoon and spread east as the front moves through Oklahoma and north Texas. The morning activity could have an impact on what happens this afternoon and evening but right now storms along the front are expected to develop into a line of thunderstorms with the potential of large hail, damaging winds, and very heavy rainfall. Isolated thunderstorms may also develop ahead of the front. If isolated storms do develop ahead of the front, there will be a low chance of a tornado with these storms in addition to very large hail, damaging wind and heavy rainfall. Thunderstorms will continue overnight, although the risk of severe weather will decrease late tonight. .SPOTTER AND EMERGENCY MANAGEMENT STATEMENT... Storm spotter groups and emergency management personnel across Oklahoma and north Texas should prepare for severe weather operations during the day into this evening. .Flooding... More widespread heavy rainfall will be possible, especially this afternoon into tonight. This heavy rain could lead to flash flooding and river flooding in some locations. .DAYS TWO THROUGH SEVEN...Saturday through Thursday... .THUNDERSTORMS... Isolated thunderstorms will be possible in southeastern Oklahoma Saturday morning before moving out of the area. There will be chances of thunderstorms again Sunday night through Tuesday. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
831 AM CDT FRI MAY 19 2017
OKZ017-018-023-024-027-191415-
Grady OK-Kingfisher OK-Canadian OK-Caddo OK-Blaine OK-
831 AM CDT FRI MAY 19 2017
...SIGNIFICANT WEATHER ADVISORY FOR northwestern Grady...southern
Kingfisher...Canadian...northeastern Caddo and eastern Blaine
Counties Until 915 AM CDT...
AT 831 AM CDT, strong thunderstorms were along a line extending from
4 miles southwest of Hinton to 4 miles southeast of Minco, moving
north at 60 MPH.
HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts to 50 MPH...
Minor flooding in areas of poor drainage...
Locations impacted include...
El Reno, Watonga, Kingfisher, Yukon, Mustang, Tuttle, Piedmont,
Hinton, Union City, Minco, Geary, Okarche, Cashion, Binger, Calumet,
Lookeba, Hitchcock, Bridgeport, Greenfield and Loyal.
This includes Interstate 40 between mile markers 96 and 139.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Severe weather is not expected and no warnings are anticipated at
this time.
&&
LAT...LON 3590 9768 3589 9767 3541 9771 3518 9783
3534 9848 3608 9837
TIME...MOT...LOC 1329Z 197DEG 52KT 3544 9843 3528 9789
MBSSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
851 AM CDT FRI MAY 19 2017
OKZ039-044>046-TXZ090-191430-
Cotton OK-Stephens OK-Carter OK-Jefferson OK-Clay TX-
851 AM CDT FRI MAY 19 2017
...SIGNIFICANT WEATHER ADVISORY FOR east central Cotton...south
central Stephens...southwestern Carter...Jefferson and northeastern
Clay Counties Until 930 AM CDT...
AT 848 AM CDT, strong thunderstorms were along a line extending from
5 miles east of Henrietta to 3 miles northeast of Terral, moving
northeast at 40 MPH.
HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
Minor flooding in areas of poor drainage...
Frequent cloud to ground lightning...
Locations impacted include...
Henrietta, Waurika, Healdton, Wilson, Ringling, Ryan, Byers, Terral,
Hastings, Addington, Sugden, Grady, Oscar, southeastern Waurika Lake
and Cornish.
LAT...LON 3369 9828 3426 9816 3432 9767 3422 9740
3407 9752 3407 9756 3402 9756 3396 9761
3399 9768 3394 9773 3392 9778 3389 9779
3389 9780 3385 9787 3389 9798 3364 9798
TIME...MOT...LOC 1348Z 212DEG 35KT 3381 9810 3392 9789
KURTZSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
922 AM CDT FRI MAY 19 2017
OKZ023-035-037-038-044-191500-
Kiowa OK-Tillman OK-Cotton OK-Caddo OK-Comanche OK-
922 AM CDT FRI MAY 19 2017
...SIGNIFICANT WEATHER ADVISORY FOR eastern Kiowa...northeastern
Tillman...western Cotton...southern Caddo and Comanche Counties Until
1000 AM CDT...
AT 919 AM CDT, strong non-thunderstorm wind gusts, out of the east
and southeast, are developing behind the eastward moving showers.
HAZARDS INCLUDE...
Wind gusts to 50 MPH...
Locations impacted include...
Lawton, Frederick, Walters, Cache, Elgin, Apache, Snyder, Geronimo,
Fletcher, Cyril, Grandfield, Sterling, Cement, Chattanooga, Randlett,
Mountain Park, Medicine Park, Indiahoma, Manitou and Devol.
This includes Interstate 44 between mile markers 4 and 67.
LAT...LON 3438 9906 3507 9883 3494 9809 3490 9809
3412 9845
TIME...MOT...LOC 1419Z 206DEG 36KT 3460 9854
KURTZSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
927 AM CDT FRI MAY 19 2017
OKZ005>008-011>013-015-017>019-191515-
Major OK-Garfield OK-Kingfisher OK-Logan OK-Alfalfa OK-Dewey OK-
Woods OK-Kay OK-Grant OK-Blaine OK-Noble OK-
927 AM CDT FRI MAY 19 2017
...SIGNIFICANT WEATHER ADVISORY FOR Major...Garfield...northern
Kingfisher...northwestern Logan...southern Alfalfa...northeastern
Dewey...southeastern Woods...southwestern Kay...southern Grant...
northern Blaine and northwestern Noble Counties Until 1015 AM CDT...
AT 924 AM CDT, strong thunderstorms were along a line extending from
5 miles north of Oakwood to 6 miles northwest of Hitchcock to 3 miles
northwest of Loyal to near Dover, moving northeast at 50 MPH.
HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts to 40 MPH...
Minor flooding in areas of poor drainage...
Frequent cloud to ground lightning...
Locations impacted include...
Enid, Fairview, Hennessey, Helena, Waukomis, Okeene, Garber, Canton,
Lahoma, Covington, Billings, Ringwood, Dover, Drummond, Carmen, Cleo
Springs, Marshall, Longdale, Kremlin and Goltry.
LAT...LON 3662 9859 3665 9810 3665 9781 3661 9735
3587 9775 3593 9818 3593 9847 3592 9880
TIME...MOT...LOC 1424Z 203DEG 43KT 3601 9871 3601 9844 3601 9816 3599
9787
KURTZSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
930 AM CDT FRI MAY 19 2017
OKZ039>042-045-046-050-191515-
Love OK-Stephens OK-Carter OK-Pontotoc OK-Garvin OK-Murray OK-
Jefferson OK-
930 AM CDT FRI MAY 19 2017
...SIGNIFICANT WEATHER ADVISORY FOR northwestern Love...southeastern
Stephens...Carter...southwestern Pontotoc...Garvin...Murray and
northeastern Jefferson Counties Until 1015 AM CDT...
AT 929 AM CDT, strong thunderstorms were along a line extending from
3 miles southwest of Graham to near Ringling, moving northeast at 45
MPH.
HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts to 40 MPH...
Minor flooding in areas of poor drainage...
Frequent cloud to ground lightning...
Locations impacted include...
Pauls Valley, Sulphur, Davis, Lone Grove, Healdton, Wynnewood,
Wilson, Stratford, Maysville, Ringling, Roff, Springer, Elmore City,
Velma, Paoli, Katie, Fitzhugh, Dougherty, Foster and Tatums.
This includes Interstate 35 between mile markers 37 and 80.
LAT...LON 3411 9789 3485 9739 3483 9695 3470 9661
3450 9685 3450 9688 3448 9688 3399 9747
TIME...MOT...LOC 1429Z 218DEG 38KT 3430 9748 3418 9759
KURTZSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
945 AM CDT FRI MAY 19 2017
OKZ024-025-027>030-191515-
Grady OK-Oklahoma OK-Pottawatomie OK-Canadian OK-Cleveland OK-
McClain OK-
945 AM CDT FRI MAY 19 2017
...SIGNIFICANT WEATHER ADVISORY FOR northeastern Grady...Oklahoma...
west central Pottawatomie...southeastern Canadian...Cleveland and
northwestern McClain Counties Until 1015 AM CDT...
AT 943 AM CDT, An area of strong, non-thunderstorm wind gusts, out
of the east and southeast, will develop behind the exiting rain
showers.
HAZARDS INCLUDE...
Wind gusts to 50 MPH...
Locations impacted include...
Oklahoma City, Norman, southern Edmond, Moore, Midwest City, Del
City, Newcastle, Blanchard, Bethany, Mustang, Choctaw, Warr Acres,
The Village, Noble, Tuttle, Harrah, Slaughterville, Spencer, Nichols
Hills and Jones.
This includes the following highways...
Interstate 35 between mile markers 99 and 141.
Interstate 40 between mile markers 140 and 176.
Interstate 44 between mile markers 98 and 139.
Interstate 240 between mile markers 1 and 16.
LAT...LON 3566 9744 3549 9717 3522 9695 3503 9757
3534 9786
TIME...MOT...LOC 1443Z 235DEG 41KT 3534 9773 3514 9754
KURTZThe Vance AFB radar (KVNX), 44 km away, was scanning. The volume nearest the first event began at 14:52 UTC.
25 flash flood, 12 hail, 8 tornado, 6 thunderstorm wind. Local standard time, as filed.
No damage reported.
Winds cause minor damage to trees and a barn. Time estimated by radar.
A storm chaser observed the first of four tornadoes near Springer. No damage was reported and the location was estimated.
This was the second of four tornadoes observed near Springer. No damage was reported and the location was estimated.
This was the third of four tornadoes observed near Springer. No damage was reported and the location was estimated.
This was the fourth of four tornadoes observed near Springer. This tornado was observed to be larger and more persistent than the previous tornadoes. No damage was reported and the location was estimated.
Hardesty road was under 6-8 inches of moving water for about 70-80 feet.
Creeks were outside of their banks. Water was starting to flow over roads.
Street flooding was in the city of Seminole and there were reports of roads flooded in north end of Seminole county. US 377 was closed highway 9 to Strother street.
Street flooding was in the city of Walters.
Power pole downed.
No damage reported.
Water was coming up to apartment complexes.
Seminole PD had closed Milt Phillips.
Highway 77 near McLec Industrial Drive south of Davis was flooded with 6 to 8 inches water across the entire road.
Flood waters were over highway 1.
A television storm chaser observed a tornado touch down northwest of Tishomingo. No damage was reported and the specific path was estimated.
County road EW 1180 washed out at 1/4 mile east of NS 3590.
Spotters observed a tornado that moved northeast to the southwest of Bromide. No damage was observed and the specific location was estimated.
Spotters with the Milburn Fire Department observed a tornado north near SH-7 and Wiley Road that moved northeast toward Bromide. No damage was reported.
Roads was flooded just south of Reagan.
The Wapanucka Fire Department observed a tornado develop just northeast of Bromide and move northeast. No damage was reported and the specific path is estimated.
Roadways were flooded. Water made it into the basement of an elementary school.
Minor roads and back roads were flooded.
Water was over highway 1.
Multiple roads in Bromide/Connerville area were not passable. Road access to Camp Bond washed out with debris.
Mannsville fire reported Union road was up to vehicle hoods west of Mannsville.
Pickup truck was stalled in flood waters.
Camp Bond Road had water 4 foot over the roadway.
Reagan fire closed highway 7 from highway 1 south of Mill Creek.
No damage reported.
Flooding was reported at the intersection of highway 48 and highway 3.
County road 1750 near Clarita was flooded.
Indirect fatality due to blunt force from a washed out 6' tin horn on NS3630 about 1/4 to 1/2 South of EW 1440. Car was traveling at a high rate of speed. It looked like water never went across road. Debris clogged the tin horn.
Flooding continued with barricaded roads in and around Stratford.
House was evacuated due to flooding. Highway 377 was closed down to one lane and highway 7 was closed in places as well.
Telephone poles were downed.
Flooding resulted in rescues from homes.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Flash Flood, Seminole | 2017-05-19 | 22 | Male | Vehicle/Towed Trailer | Indirect |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2017Every state in 2017This day in weather historyThe tornado archive for Oklahoma, 2017Warnings in Oklahoma, May 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 694803, 694804, 694805, 694806, 694807, 694977, 697873, 702494, 702496, 702497, 702499, 694978, 694979, 694981, 694982, 694983, 694984, 694985, 694986, 694987, 694988, 694995, 694998, 695000, 695004, 702828, 695005, 702500, 702502, 695009, 702865, 695010, 695011, 695013, 695038, 695044, 695047, 695049, 695050, 695052, and more.